Let’s face it, having depression is a dreadful experience. Struggling with depression symptoms day-to-day can be excruciatingly taxing on both your body and mind.
Antidepressant medication is one way to manage it, and it can be quite helpful in alleviating depressive symptoms.
However, for some people, taking an antidepressant may give rise to sexual problems.
One sexual side effect is erectile dysfunction (ED), a condition where a man has trouble getting or keeping an erection.
ED is a common problem, affecting nearly half of all men aged 40-70 years old. It can be caused by physical problems like diabetes or heart disease, psychological problems like anxiety or depression, or it could be a side effect of taking certain medications.
If you’re taking an antidepressant and have noticed problems with your erections, it’s only natural to assume the possible link between the two.
Here’s what you need to know about antidepressants and erectile dysfunction.
What is Erectile Dysfunction?
Erectile dysfunction (ED) is when a man has trouble getting or keeping an erection. A healthy erection occurs when blood fills the penis chambers (known as the corpora cavernosa) as a response to sexual arousal.
To prevent the blood from escaping the chambers, an erectile tissue known as the tunica albuginea suspends the blood in place until the man ejaculates or the feeling of arousal wears off.
In essence, having an erection is a complex interaction between your nervous system, hormones, and blood vessels. Problems in any part of this process are a form of sexual dysfunction.
Physical and Mental Illnesses That May Contribute to ED
When there’s a disruption in this process, a man may not be able to produce an erection that’s suitable for sexual intercourse.
As mentioned earlier, ED can arise from various sources. While aging is one of the most common causes of erectile dysfunction, a slew of other physical and mental illnesses can also play a part in worsening this sexual condition. Some of these illnesses include:
- High blood pressure
- Heart diseases
- Performance anxiety
It’s also important to note that ED can be an early sign of more serious underlying health problems, such as cardiovascular disease.
So, if you’re experiencing difficulties with erections, it’s important to consult your prescribing physician as well as a local erectile dysfunction doctor to rule out any potential underlying causes.
Can Antidepressants Cause Erectile Dysfunction?
Yes, some types of antidepressants may cause ED. But that doesn’t mean you should quit taking them cold turkey to fix your sex life.
According to studies, depressed men are 70% more likely to suffer from erectile dysfunction. And while one of the best ways to remedy depression is by taking an anti-depressant pill, sexual health problems may persist.
Some research suggests that certain antidepressants may contribute to erectile dysfunction. This is because these medications can interfere with sexual function by affecting hormones, blood circulation, and nerve signals. This can lead to antidepressant-induced sexual dysfunction.
For instance, one study found that men who took selective serotonin reuptake inhibitors (SSRIs), a type of antidepressant, were more likely to experience ED than those who didn’t take the medication.
Antidepressant prescription medications that may worsen ED include:
- Paroxetine (Paxil®)
- Duloxetine (Cymbalta®)
- Escitalopram (Lexapro®)
- Citalopram (Celexa®)
- Sertraline (Zoloft®)
- Fluoxetine (Prozac®)
It’s important to note that not all antidepressants are associated with sexual side effects. In fact, some studies have found that bupropion and nefazodone, an antidepressant that’s used to treat major depressive disorder, may improve sexual function.
If you’re experiencing ED and are also taking an antidepressant, it’s important to speak with your doctor.
They can work with you to determine whether the medication is the root cause of your ED and if so, they may be able to prescribe a different type of antidepressant or lower your dosage accordingly.
Ways to Treat Erectile Dysfunction Due to Antidepressants
While many men may feel embarrassed to talk about ED, it’s important to remember that you’re not alone. ED is a common problem that affects men of all races and body types, and managing sexual dysfunction induced by antidepressants is possible.
If you’re experiencing ED, the first step is to visit your doctor to rule out any underlying health conditions.Here are ways you can cope with and manage your symptoms caused by your anti-depressants.
Lower Your Dosage
Always consult your prescribing physician prior to making any changes to your medication. If you’re taking an SSRI, lowering your dosage may be beneficial in improving sexual function. A lower dose can minimize the risk of side effects and improve sexual function, while simultaneously helping you manage symptoms of depression.
If you have been prescribed 20 mg of an SSRI and have been experiencing sexual side effects, talk to your doctor about lowering your dosage to 10 mg. If you’re still experiencing sexual side effects, you may want to consider switching to another antidepressant altogether.
Alter Your Medication
If lowering your dosage doesn’t help, your doctor may prescribe a different type of antidepressant. Some NDRI (norepinephrine-dopamine reuptake inhibitor) antidepressants like bupropion and nefazodone are less likely to cause sexual side effects than SSRIs. Always consult your prescribing physician prior to making any changes to your medication
Consider Alternative Therapies
If you’re still having trouble coping with SSRI-induced sexual dysfunction, consider trying alternatives to antidepressant treatment.
Psychotherapy and nutritional supplements may be helpful in some cases.
Psychotherapy can help you manage your anxiety and stress, which may be contributing to your ED.
Certain nutritional supplements like ginseng, L-arginine, and Ginkgo biloba have been shown to improve sexual function in men.
Before starting any new treatment, be sure to consult your doctor for professional medical advice.
Undergo Shockwave Therapy
Shockwave therapy is a relatively new treatment for erectile dysfunction that is showing promise. During shockwave therapy (or RestoreWave therapy), sound waves are used to encourage blood flow to the penis and break up plaque that may be blocking blood vessels.
A small study showed that shockwave therapy was effective in treating erectile dysfunction within weeks.
Consult Ft. Lauderdale’s Leading ED Clinic for Medical Guidance
Antidepressants are one of the best ways to treat depression, but they can also cause erectile dysfunction.
There are several ways you can cope with and manage your symptoms caused by your anti-depressants, including lowering your dosage, changing your medication, or trying alternative therapies.
If you’re experiencing ED, visit an erectile dysfunction doctor to rule out any underlying health conditions. The medical professionals at Preferred Men’s Medical Center in Ft. Lauderdale specialize in treating conditions that impact men’s health. Our concierge approach positions your unique case at the centerpoint of our focus. We don’t just give you a pill for ED and send you on your way. We treat the underlying issues that led to conditions such as erectile dysfunction, premature ejaculation, low testosterone, and more. Contact our office today to schedule an appointment.